Vermont, 2016

Damaging Winds in Vermont, July 14, 2016

July 14, 2016 · NWS BTV · 4 events in 2 counties and zones

A significant disturbance both at the surface and aloft moved across a moderately unstable air mass during the afternoon of July 14th. Showers and thunderstorms developed across NY and moved into VT where they intensified with a few producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A significant disturbance both at the surface and aloft moved across a moderately unstable air mass during the afternoon of July 14th. Showers and thunderstorms developed across NY and moved into VT where they intensified with a few producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 2:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
345 PM EDT Thu Jul 14 2016

.SYNOPSIS...
Another warm and humid day is on tap for the North Country with
strong thunderstorms developing early this afternoon into this
evening, some producing damaging winds, large hail and heavy
rainfall. Storms shift east of the area after sunset with quieter
conditions expected tonight. Friday will feature a few more
showers and thunderstorms as a cold front shifts into the region,
but are not expected to be as strong.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 149 PM EDT Thursday...Severe thunderstorm watch 383 is in
effect until 7 PM EDT for all of Vermont and most of northern New
York, except Saint Lawrence County. Composite radar loop showing
widespread shower and thunderstorm activity across northern New
York at this time, which will move east into Vermont later this
afternoon.

Previous Discussion...An active day is expected across the North
Country today with several ingredients coming together to enhance
the potential for strong to locally severe storms from mid-morning
on. Current water vapor and surface analysis show a shortwave
trough moving into the Ohio river valley and surface MCS producing
nocturnal convection across western PA/NY. As this system lifts
northeastward through the BTV CWA this afternoon, the pre-storm
environment will be primed for convective development with
dewpoints already in the 60s early this morning and increasing
southerly flow supporting additional moisture influx as PWATs
surge to 2 inches by 21z over the Champlain Valley. Surface
temperatures rising back into the 80s will result in increasing
instability on order of 1000-2000 J/kg of CAPE, and this combined
with increasing deep layer shear upwards of 30-40kts will be
sufficient for strong to locally severe storms to develop across
the area. SPC has highlighted the region in slight risk, with the
primary threat being damaging winds and heavy rainfall. First
highlighted by another BTV forecaster yesterday, I'm in agreement
that there will likely be two waves of organized storms today, the
first forming where instability will be greatest from the northern
Adirondacks eastward into Vermont say from 16z onward through the
afternoon, with a second area in the evening hours moving out of
southeast Ontario and into the Saint Lawrence Valley of New York
where deep layer shear will be strongest. Second wave likely to be
not as strong as the first as the environment will be sufficiently
worked over, but nevertheless have continued to highlight likely
pops along the international border of New York for a couple of
hours beyond 00z.

Towards midnight, convective activity should wane as the trough
shifts east of the area, with another warm, muggy night in store
under partly cloudy skies as the parent cold front remains well
upstream. Continued south/southwesterly flow should mitigate
widespread fog, but sheltered areas will likely see some with low
temps area-wide holding in the 60s to locally low 70s in the
Champlain Valley.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
As of 341 AM EDT Thursday...Surface cold front then sags into the
area on Friday afternoon into Friday evening with renewed chances
of showers and storms. Instability will be less than today given
lower dewpoints in the lower to mid 60s. However, decent 0-6 km
westerly shear will still be present to promote at least some
nominal organization with best coverage across the northern tier
of counties in proxy with the approaching boundary and associated
low level convergence. At this point I'm not expecting widespread
severe, but a few storms could trend a bit on the robust side
across the north as the pbl will be deeply mixed and environmental
capping near 700 mb will be less than points south. Highs mainly
in the lower to mid 80s.

Front continues to limp southward into our area Friday night and
will likely wash out atop or just south of our area by Saturday as
synoptic background flow remains west to southwesterly. Evening
showers/storms should wane in coverage and intensity Friday night
with loss of insolation, with only very low/slight chance pops
continuing into Saturday with remnant boundary in the vicinity. Lows
should be more pleasant near seasonable mid-summer norms in the 56
to 64 range Friday night which will be welcomed by most. Highs on
Saturday in the 76 to 84 range under partly sunny skies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As of 341 AM EDT Thursday...After a dry and seasonably warm day
on Sunday (highs 78 to 84) active weather then returns by Monday
of next week with additional shortwave energy and an accompanying
H5 trough swinging into the region. This will promote a return of
showers/storms to the forecast area Monday afternoon into Monday
night and a cursory look at the synoptic background fields
suggests it could be another active weather day. Behind this
feature drier conditions are expected by next Tuesday afternoon.

&&

.AVIATION /20Z Thursday THROUGH Tuesday/...
Through 18Z Friday...VFR, except for some areas of MVFR/IFR in
thunderstorms through 23Z Thursday. Some areas of fog between
06Z-12Z Friday, especially in those areas that get rainfall this
afternoon.

Outlook 18z Friday through Tuesday...

18z Fri - 06z Sat: VFR with periods of MVFR/brief IFR in
scattered showers and thunderstorms, mainly after 15z Friday.

06z Sat - 00z Sun: Mainly VFR with chance SHRA.

00z Sat - 12z Mon: VFR under high pressure.

12z Mon - 12z Tue: Mainly VFR with chance MVFR/IFR showers/storms
along a cold front passage.

12Z Tue - 00z Wed: Mainly VFR as high pressure builds into region.

&&

.MARINE...
SOUTH WINDS 15 TO 25 KNOTS THROUGH EARLY THIS EVENING ALONG WITH
SCATTERED SHOWERS AND THUNDERSTORMS...THUS LAKE WIND AND LAKE
THUNDERSTORM ADVISORIES IN EFFECT THROUGH THIS EVENING.

OTHERWISE...DECREASING SOUTH WINDS TONIGHT AND SHOWER ACTIVITY
ENDING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...WGH/Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...WGH
MARINE...SLW
Hazardous weather outlook, Jul 14, 12:53 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 14 2016

NYZ027-028-030-031-034-035-VTZ001>012-016>019-151800-
NORTHERN FRANKLIN-EASTERN CLINTON-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
153 PM EDT THU JUL 14 2016

...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG A COLD
FRONT SHIFTING INTO THE FORECAST AREA ON FRIDAY. IN GENERAL,
STORMS SHOULD NOT BE AS STRONG AS ON THURSDAY, BUT A FEW STRONGER
CELLS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-029-087-151800-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
153 PM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG A COLD
FRONT SHIFTING INTO THE FORECAST AREA ON FRIDAY. IN GENERAL,
STORMS SHOULD NOT BE AS STRONG AS ON THURSDAY, BUT A FEW STRONGER
CELLS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 1:03 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
203 PM EDT THU JUL 14 2016

NYZ028-031-VTZ001>003-005-006-016-141900-
EASTERN CLINTON-WESTERN CLINTON-EASTERN FRANKLIN-WESTERN
CHITTENDEN-LAMOILLE-ORLEANS-GRAND ISLE-WESTERN FRANKLIN-
203 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON...NORTH
CENTRAL LAMOILLE...GRAND ISLE...NORTH CENTRAL CHITTENDEN...
NORTHWESTERN ORLEANS AND FRANKLIN COUNTIES...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAND ISLE...
MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM, IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

BOATERS ON THE NORTHERN PORTION OF LAKE CHAMPLAIN SHOULD SEEK SAFE
HARBOR.

LOCATIONS IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...GRAND ISLE...BEEKMANTOWN...
RICHFORD...SHELDON...FAIRFIELD...BERKSHIRE...TROY...SOUTH HERO...
ENOSBURG FALLS...BAKERSFIELD...MONTGOMERY...NORTH HERO...WESTFIELD...
JAY...ISLE LA MOTTE...LAKE CARMI STATE PARK...ALBURGH DUNES STATE
PARK...HIGHGATE FALLS AND JAY IN FRANKLIN COUNTY.

LAT...LON 4501 7243 4482 7235 4458 7356 4481 7363
      4502 7274 4501 7261
TIME...MOT...LOC 1801Z 253DEG 37KT 4475 7338

BANACOS
Special weather statement, Jul 14, 1:10 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EDT THU JUL 14 2016

NYZ034-035-VTZ005-008-009-017-018-141915-
WESTERN ESSEX-EASTERN ESSEX-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN-
210 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX...SOUTHWESTERN
CHITTENDEN AND NORTHWESTERN ADDISON COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF MOUNT MARCY...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SOUTH BURLINGTON...BRISTOL...BURLINGTON INTERNATIONAL AIRPORT...
ESSEX...ADDISON...WINOOSKI...SHELBURNE...HINESBURG...CHARLOTTE...
FERRISBURGH...WILLSBORO...MONKTON...STARKSBORO...NEW HAVEN...
WESTPORT...PORT HENRY...ELIZABETHTOWN...PANTON...ST. GEORGE AND D A R
STATE PARK.

IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHERN NEW YORK...AND VERMONT.

LAT...LON 4382 7392 4415 7408 4458 7318 4418 7294
TIME...MOT...LOC 1809Z 237DEG 31KT 4400 7382

BANACOS
Special weather statement, Jul 14, 2:09 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT THU JUL 14 2016

NYZ035-VTZ005>009-017-018-142015-
EASTERN ESSEX-CALEDONIA-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-LAMOILLE-EASTERN CHITTENDEN-
309 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAMOILLE...SOUTHERN
CHITTENDEN...WASHINGTON AND NORTHWESTERN ADDISON COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MONKTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM, IN ADDITION TO HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
MONTPELIER...BRISTOL...HINESBURG...STOWE...RICHMOND...CHARLOTTE...
BERLIN...FERRISBURGH...EAST MONTPELIER...MONKTON...HUNTINGTON...
STARKSBORO...MIDDLESEX...NEW HAVEN...WAITSFIELD...MORETOWN...
CALAIS...FAYSTON...LINCOLN AND PLAINFIELD.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

LAT...LON 4402 7325 4432 7333 4458 7249 4428 7228
TIME...MOT...LOC 1908Z 242DEG 39KT 4420 7314

BANACOS
Special weather statement, Jul 14, 2:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
329 PM EDT THU JUL 14 2016

NYZ034-035-VTZ009>012-018-019-142030-
WESTERN ESSEX-EASTERN ESSEX-EASTERN ADDISON-WESTERN
ADDISON-WINDSOR-ORANGE-WESTERN RUTLAND-EASTERN RUTLAND-
329 PM EDT THU JUL 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ESSEX...
NORTHWESTERN WINDSOR...WEST CENTRAL ORANGE...SOUTHERN ADDISON AND
RUTLAND COUNTIES...

AT 326 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED
ALONG A LINE EXTENDING FROM NEAR HAGUE TO NEAR BOLTON LANDING TO
LAKE LUZERNE-HADLE IN NEW YORK. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS, ALONG WITH
FREQUENT LIGHTNING. VERY HEAVY RAINFALL RATES OF UP TO 1 INCH PER
HOUR MAY LEAD TO PONDING OF WATER ON ROADS, ESPECIALLY AS THESE
STORMS MOVE INTO THE RUTLAND AREA.

LOCATIONS IMPACTED INCLUDE...
BRANDON...CHITTENDEN...RANDOLPH...CASTLETON...PITTSFORD...
CLARENDON...WEST RUTLAND...RUTLAND...WALLINGFORD...BETHEL...
PROCTOR...POULTNEY...PAWLET...ORWELL...MOUNT HOLLY...WELLS...
ROCHESTER...SALISBURY...LEICESTER...MENDON AND BENSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4331 7325 4353 7324 4356 7326 4358 7330
      4360 7329 4363 7331 4363 7337 4357 7340
      4359 7343 4362 7342 4364 7343 4373 7337
      4378 7336 4381 7338 4379 7359 4382 7359
      4401 7259 4367 7259 4332 7294 4331 7313
TIME...MOT...LOC 1926Z 259DEG 32KT 4375 7359 4355 7359 4332 7382

LOCONTO
Special weather statement, Jul 14, 2:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT THU JUL 14 2016

VTZ002-003-005-006-016-017-142030-
EASTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-ORLEANS-EASTERN
CHITTENDEN-WESTERN FRANKLIN-
330 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT LAMOILLE...NORTHEASTERN
CHITTENDEN...SOUTHWESTERN ORLEANS AND SOUTHEASTERN FRANKLIN
COUNTIES...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTFORD...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM, IN ADDITION TO VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
JERICHO...FAIRFAX...UNDERHILL...WESTFORD...MORRISVILLE...JOHNSON...
EDEN...BAKERSFIELD...FLETCHER...CRAFTSBURY...WATERVILLE...HYDE
PARK...CAMBRIDGE...MONTGOMERY CENTER...BELVIDERE CENTER...UNDERHILL
STATE PARK...JEFFERSONVILLE...NORTH UNDERHILL...JERICHO CENTER AND
SOUTH CAMBRIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

LAT...LON 4491 7255 4463 7231 4441 7304 4462 7318
TIME...MOT...LOC 1929Z 239DEG 16KT 4458 7299

BANACOS
Special weather statement, Jul 14, 2:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT THU JUL 14 2016

VTZ001>003-005-016-142045-
EASTERN FRANKLIN-WESTERN CHITTENDEN-ORLEANS-GRAND ISLE-WESTERN
FRANKLIN-
343 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRAND ISLE...NORTH
CENTRAL CHITTENDEN...NORTHWESTERN ORLEANS AND FRANKLIN COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HIGHGATE
FALLS...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING
CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...RICHFORD...SHELDON...FAIRFIELD...BERKSHIRE...ENOSBURG
FALLS...MONTGOMERY...JAY...LAKE CARMI STATE PARK...ALBURGH...ALBURGH
DUNES STATE PARK...HIGHGATE FALLS...SOUTH ALBURGH...GEORGIA CENTER...
NORTH TROY...ALLENS BAY IN GRAND ISLE COUNTY...GOOSE BAY...HOG
ISLAND...EAST ALBURGH AND WEST MILTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4500 7235 4460 7322 4500 7334 4501 7330
      4502 7306
TIME...MOT...LOC 1942Z 243DEG 20KT 4487 7314

BANACOS

The radar

The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 14, 3:05 PM EST
Where
Washington County, 1.21 mi NE of Putnamville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.340, -72.550

Numerous trees downed by thunderstorm winds.

Thunderstorm Wind, Washington

When
July 14, 3:18 PM EST
Where
Washington County, 0.69 mi S of North Calais
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.370, -72.450

Trees and power lines downed by thunderstorm winds.

Thunderstorm Wind, Caledonia

When
July 14, 3:48 PM EST
Where
Caledonia County, 0.69 mi N of St Johnsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.430, -72.020

Several trees downed by thunderstorms winds.

Thunderstorm Wind, Caledonia

When
July 14, 3:50 PM EST
Where
Caledonia County, 0.49 mi W of Lyndon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.550, -72.030

Several trees downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643622, 643619, 643620, 643621.